Texas, 2019

Tornadoes and Hail in Texas, April 30, 2019

April 30, 2019 · NWS OUN · 5 events in 2 counties and zones

A stationary front and and upper wave produced numerous thunderstorms with a variety of severe weather on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front and and upper wave produced numerous thunderstorms with a variety of severe weather on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 1:36 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 30, 1:36 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Tue Apr 30 2019

.DISCUSSION...
Active weather going on this afternoon, so will keep this brief.
Scattered to numerous thunderstorms should continue into early
evening. Expectation is for convection to consolidate along the
front the evening and then move eastward from there. Severe hail,
winds, and a tornado or two are all threats.

With ample moisture in place, convection may continue overnight
over southeast Oklahoma as the shortwave makes its way out. Will
keep the flood watch going with some slight adjustment (bringing
it south to the border).

General trend is for the models to retreat the front Wednesday
afternoon into northern Oklahoma (with the exception of the NAM).
Models suggest some convection may form in southeast Oklahoma as a
vorticity maximum passes over that area of abundant moisture
tomorrow evening. At the same time a cold front will surge south
from Kansas bringing precipitation chances with it overnight into
Thursday morning.

Synoptic pattern remains active into next week, though details
are a bit fuzzy.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  79  59  69 /  60  30  40  30
Hobart OK         57  81  57  66 /  30  20  30  10
Wichita Falls TX  64  82  62  75 /  50  40  20  30
Gage OK           51  79  49  65 /  20  10  30  10
Ponca City OK     57  75  58  68 /  50  20  60  30
Durant OK         66  79  63  77 /  80  50  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 PM CDT this evening for OKZ006>008-011>013-
     015>020-022>030-033>038.

     Flood Watch from 7 PM CDT this evening through Wednesday morning
     for OKZ045-050>052.

     Flood Watch through Wednesday morning for OKZ031-032-039>043-
     046>048.

TX...Flood Watch until 7 PM CDT this evening for TXZ083>085.

     Flood Watch from 7 PM CDT this evening through Wednesday morning
     for TXZ090.

&&

30/14
Hazardous weather outlook, Apr 30, 11:27 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1227 PM CDT Tue Apr 30 2019

OKZ004>048-050>052-TXZ083>090-011730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1227 PM CDT Tue Apr 30 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms today across
the eastern half of Oklahoma. A slight risk covers the western
half of Oklahoma and western north Texas.

Location...
The enhanced risk area is generally along and east of a Stillwater
to Oklahoma City and Duncan line. The slight risk area is
generally west of the enhanced risk to the Oklahoma and Texas
state line.

Timing...
The most likely time for severe storms will be from now through
Midnight.

Impacts...
Hail up to the size of golf balls.
Damaging winds of 60 to 70 mph.
A few tornadoes possible.
Excessive rainfall with flooding possible.

Discussion...
Scattered to numerous storms are expected to continue through the
afternoon moving east through the evening. Large hail and damaging
wind gusts will be the main threats. For storms that form along or
south of the cold front, there is also a risk for a tornado or two
developing.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the area should prepare for potential severe weather operations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
There is a slight risk of severe thunderstorms on Wednesday mainly
across the eastern half of Oklahoma. A marginal risk covers the
western half of Oklahoma and western north Texas. The most likely
time for severe weather will be during the afternoon and evening.

Thunderstorms remain in the forecast for Thursday through Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 30, 12:26 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
126 PM CDT Tue Apr 30 2019

OKZ005-006-011-301900-
Major OK-Alfalfa OK-Woods OK-
126 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southern Alfalfa
and southeastern Woods Counties Until 200 PM CDT...

AT 125 PM CDT, a strong thunderstorm was located 5 miles east of
Orion, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...

Locations impacted include...
Fairview, Helena, Carmen, Cleo Springs, Aline, Dacoma, Orienta, Orion
and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3617 9859 3617 9888 3677 9872 3660 9819
TIME...MOT...LOC 1825Z 212DEG 51KT 3624 9868

11
Local storm report, Apr 30, 12:43 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TORNADO          AGRA                    35.90N 96.87W
04/30/2019                   LINCOLN            OK   EMERGENCY MNGR

            TREE DAMAGE IN THE AGRA AREA. TIME IS RADAR ESTIMATE WITH
            TVS.

&&

ZWINK
Special weather statement, Apr 30, 1:11 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
211 PM CDT Tue Apr 30 2019

OKZ005>007-012-302000-
Garfield OK-Alfalfa OK-Woods OK-Grant OK-
211 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...
Alfalfa...northeastern Woods and western Grant Counties Until 300 PM
CDT...

AT 209 PM CDT, strong thunderstorms were along a line extending from
near Goltry to 4 miles northeast of Avard, moving northeast at 65
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3646 9811 3646 9816 3671 9901 3700 9887
      3700 9761
TIME...MOT...LOC 1909Z 218DEG 56KT 3652 9820 3675 9876

11
Local storm report, Apr 30, 1:21 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND DMG     CUSHING                 35.98N 96.76W
04/30/2019                   PAYNE              OK   BROADCAST MEDIA

            MEDIA REPORT VIA TWITTER

&&

JT
Special weather statement, Apr 30, 1:33 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
233 PM CDT Tue Apr 30 2019

OKZ011-012-018-302000-
Major OK-Garfield OK-Kingfisher OK-
233 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...western
Garfield and northwestern Kingfisher Counties Until 300 PM CDT...

AT 230 PM CDT, a strong thunderstorm was located 7 miles north of
Loyal, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3644 9761 3597 9803 3606 9821 3607 9821
      3658 9790
TIME...MOT...LOC 1930Z 210DEG 42KT 3608 9809

BRB
Special weather statement, Apr 30, 2:06 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
306 PM CDT Tue Apr 30 2019

OKZ024-025-027>029-302030-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK-
306 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR Grady...western Oklahoma...
southeastern Canadian...northwestern Cleveland and western McClain
Counties Until 330 PM CDT...

AT 304 PM CDT, strong thunderstorms were along a line extending from
near Union City to 3 miles southwest of Pocasset to 5 miles west of
Rush Springs, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3490 9744 3476 9808 3552 9807 3571 9746
TIME...MOT...LOC 2004Z 216DEG 34KT 3540 9795 3515 9799 3481 9805

30

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Wichita

When
April 30, 2:29 PM CST
Where
Wichita County, Electra
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.030, -98.920

Hail, Wichita

When
April 30, 2:36 PM CST
Where
Wichita County, Electra
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.030, -98.920

Tornado, Clay

When
April 30, 3:34 PM CST to 3:36 PM CST
Where
Clay County, 5.29 mi NW of Dean to 5.93 mi NW of Dean
Rating
EFU
Path length
1.5 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
34.000, -98.420

This tornado was observed by spotters and storm chasers, and was occurring at the same time as the other Clay County tornado for a short duration of time. No damage was found and the location of the tornado is estimated.

Tornado, Clay

When
April 30, 3:36 PM CST to 3:56 PM CST
Where
Clay County, 4.69 mi NW of Dean to 1.37 mi NNE of Charlie
Rating
EF1
Path length
10 mi
Path width
300 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.997, -98.409

A tornado moved northeast and north through the northwestern portion of Clay County. The first damage was observed to trees along FM-1740 about one mile east of the Wichita County line. The tornado moved northeast along or just east of FM-1740 producing tree damage before turning north-northeast and passing just west of the town of Charlie. Two outbuildings were damaged southwest of Charlie, a house was damaged just west of Charlie, and a mobile home unroofed north of Charlie.

Hail, Wichita

When
April 30, 4:37 PM CST
Where
Wichita County, Electra
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.030, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820947, 820948, 822524, 822523, 820950.